Cramping with Progesterone Cream during Perimenopause

by Monica


I am 47 and am pretty sure I am starting peri-menopause. After reading on this forum...I discovered I may have been progesterone deficient for a good part of my life. I have had 2 miscarriages and for years have had extreme mood swings the week before starting my period. I had my tubes tied in 2004 and have had very heavy, consistent, predicable periods since then. The last few months I have had raging moods and starting to have somewhat irregular periods so I decided to start taking progesterone cream, thinking I must have high estrogen.

I started the cream 2 weeks ago.

The day after I started the cream I was spotting. Then it stopped. I have used the progesterone cream for 14 days....a little over 1/4 tsp in the morning and night. I started my period yesterday, the day after stopping the cream...which I think is supposed to happen.

I have had pretty bad cramps this morning...I haven't had cramps since I was a teenager...which is alarming me. Is this normal? Are there any other side effects I should watch out for?

I must say feel like my self again...mentally....I haven't had any rage and have been quite happy overall for the last 2 weeks. I contribute this to the progesterone cream.


Comments for Cramping with Progesterone Cream during Perimenopause

Click here to add your own comments

Aug 15, 2013
Cramping with Progesterone Cream during Perimenopause
by: Wray

Hi Monica Too many of us, looking back, realise we've been deficient. But with the majority of women suffering PMS, painful periods etc, or major depressive states at puberty, after childbirth, or during Peri-menopause, we're told it's 'normal', it isn't. P-M starts anywhere from 5 to 10 years before Menopause, the average age of this is 51, which is when mine occurred. But P-M seemed to start 10 years prior with me. It's not until it gets really bad do we try to find out more about it. I was 47 when I discovered progesterone, it saved me before I did myself in, or someone else! Progesterone can upset the cycle when starting it, plus making it earlier or later than normal, it does settle in time. Progesterone also stimulates oestrogen, hence your cramps. There's more info on our f="" target="_blank">Oestrogen Dominance page. You'll find all the other side effects on here too. Progesterone stops cramping, it's one of it's roles during pregnancy, to keep the uterus 'quiet'. Labour begins with a rise in oestrogen, see here and here. I suggest you apply the cream all over your stomach area, back too, anywhere you have pain. I've found it works quicker if applied directly to the area where there's pain. I'm delighted you've responded mentally so quickly, it's the physical symptoms which take longer. You don't say how much progesterone you're using, only how much cream. It could be you need to use more initially. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...